Years of relief

Years of relief

After suffering IBS for several years I consulted a private specialist who put me on

20mg NEXIUM (one every morning)

COLPERMIN (three times a day before meals)

I now seldom use the Colpermin, but continue with the Nexium and have done for

6 years.....99% effective.

Other "mint extraction" capsules would always break in the stomach and not reach the colon

intact, so were useless Colpermin survives the journey due to its coating.....

11 Replies

oldestnewest
  • What is Nexium?

  • A bit of in formation on the links attached.

    In Europe Nexium cost 10.40 euro for 28 tablets......

    medicinenet.com/esomeprazol...

    www1.astrazeneca-us.com/pi/...

  • I've been prescribed Losec (omeprazole) for the past 5 years. My GP surgery is trying to wean patients off PPI's now, unless they're over 80. It's been a week now and it is hard going!! Think Nexium is also a PPI?? I have bad rebound heartburn and I'm taking OTC Zantac and rennies to try and stick it out. It's annoying when things work and then medics change their minds!!

  • I`ve been on a PPI for several years, no mention from GP about weaning off, what reason has your GP given?

  • They know that a certain amount of acid is a good thing because it's a natural protection against gastric bugs such as C.Diff etc. Acid is also necessary for the absorption of certain nutrients and there is increasingly a concern about PPI's and bone density. The studies they have done on people without reflux show that after taking PPI's for a few weeks, they have bad rebound acid reflux. That's why patients start taking it (like me!) and never get off it. When I was prescribed it 5 years ago, I asked my (then) GP about the implications of long term use - he said no worries, he'd been taking Losec for 17 years....My GP now is very experienced, sensible, and I trust him 100%. He says the current thinking is that if patients use PPI's 2/3 times a week, they are effective and they don't cause the awful rebound heartburn which is caused by long term use.There is also then some protection against stomach bugs, and nutrients such as B vitamins, and iron - which need some acid to be absorbed, can better be utilized by the body.I'm going to give it another week on OTC zantac and rennies and then try taking Losec just a couple of times a week. I don't want to put you off taking something your Dr has prescribed for you - I think this site is for sharing experiences and I hope that's how you see my comments - they are not intended to worry you.

  • Binks this is very useful info. My mum recently got put on PPI and I was not happy about it as there is no evidence that she is producing 'too much acid'. If the PPI reduces her acid levels than as you say further problems occur. The 2-3 days a week usage is great advice. Thanks.

  • No problem blinks, I get the `sharing experiences` principle, although know one wants to wish ill of anyone else it does give some hope that your not on your own with your issues and that others are working towards effective treatments. However, your comments on PPI`s are interesting and worthy of discussion with my GP and others as I`ve been on them for several years without any review. One point about PPI`s I will make is that in recent discussion with Gastro Consultant ( I month ago ), he stated that diarrohea it was a well known side effect of PPI`s and would not be helping my IBS D. I wasn`t aware of this conflict, it has never been mentioned at any GP consultation. Food for thought methinks.

  • Why is it hard going to come off them? What reactions do you get?

  • Sorry it's so long!! It better than me trying to explain. The concern here is that people start taking them and then find great difficulty getting off them - this explains why.

    "July 2, 2009 -- Proton pump inhibitors are highly effective treatments for acid reflux symptoms, but taking prescription-strength dosages of the drugs for just a few months can lead to dependency, new research suggests.

    Healthy adults in the study with no history of acid reflux symptoms -- such as chronic heartburn, indigestion, or acid regurgitation -- developed such symptoms when they stopped taking the drugs after eight weeks of treatment.

    The findings provide the best evidence yet that withdrawal from acid-blocking proton pump inhibitor (PPI) therapy is associated with a clinically meaningful increase in acid production above pre-treatment levels, researchers say.

    PPIs like Aciphex, Prilosec, Prevacid, Nexium, and Protonix are among the most widely used prescription medications in the world. By one estimate, 5% of adults in developed countries take the acid-reducing drugs.

    “We have known for years that long-term treatment with PPIs induces a temporary increase in the secretion of acid, but the thinking has been that this probably wasn’t clinically relevant,” lead researcher Christina Reimer, MD, of Copenhagen University tells WebMD.

    PPI-Related Rebound

    Reimer and colleagues recruited 120 healthy adults with no history of acid reflux disease for the study.

    Half the study participants were treated with daily 40 milligram doses of the PPI Nexium for eight weeks, followed by four weeks on a placebo. The rest took a placebo pill throughout the 12-week trial.

    Each week, the participants completed a standardized questionnaire designed to rate the severity of gastrointestinal (GI) symptoms.

    Although symptoms were similar in the two treatment groups at the start of the study, a big difference in symptoms was seen in the weeks after the active treatment group stopped taking the PPI.

    In the PPI group, 44% reported at least one acid-related symptom in weeks nine through 12, compared to 15% of the placebo group.

    By week 12, when the PPI group had been off active treatment for four weeks, about 21% reported symptoms of heartburn, indigestion, or acid regurgitation, compared to slightly less than 2% of those who never took a PPI.

    The study appears in the July issue of the journal Gastroenterology.

    Calls to study participants three months after PPI treatment was stopped confirmed that these symptoms had resolved, Reimer says.

    “We don’t know how long this rebound effect lasts, but we can say that it is somewhere between four weeks and three months,” she says.

    This rebound is theorized to the result of an overproduction of the stomach acid-stimulating hormone gastrin in response to PPI-related acid suppression.

    When the medication is stopped, the extra gastrin in the blood signals the stomach to work overtime to produce acid. When gastrin levels return to normal, acid secretion slows, writes Reimer.

    “PPIs Over-Prescribed”

    Reimer says the phenomenon, known medically as rebound acid hypersecretion, is not likely to occur in people who take the over-the-counter version of the PPI Prilosec for short periods."

  • Fantastic Binks. Can you post a link to the site please? Will print it off and send it with my mum to her GP. Thanks for sharing...definately worth sharing experiences as I don't think many GPs think outside of their little boxes!

  • If you type in "PPI rebound effects" - you will get quite a bit of stuff - the studies I looked at after my GP had a chat with me are: ("Proton Pump Inhibitors: Potential Adverse Effects" Neena S. Abraham - Gastroenterology 2012.)

    (Reimer C. et al "PPI Therapy Induces Acid-Related Symptoms in Healthy Volunteers" - Gastroenterology 2009)

    (Niklasson A et al - American Journal of Gastroenterology 2010) I know GP's complain about patients telling them what's what sometimes - but there has been a lot of stuff in the general press over the past few months regarding the problem with PPI long term use, and so GP's cannot possibly not know about all this. If you look at "Rebound Acid Secretion: What to expect if you reduce your PPI use" it gives you a clear explanation. I am sure, having said all this, there are still people who do need to take these drugs long term.

You may also like...